Wyoming, 2022High Wind in Wyoming, May 12 to 13, 2022
May 12 to 13, 2022 · NWS CYS · 9 events in 9 counties and zones
High winds returned to much of southeast Wyoming on the 12th closing Interstates 80 and 25 to light, high-profile vehicles for multiple hours. Maximum wind gust of 79 mph was recorded 9 miles south of Wheatland along Interstate 25.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds returned to much of southeast Wyoming on the 12th closing Interstates 80 and 25 to light, high-profile vehicles for multiple hours. Maximum wind gust of 79 mph was recorded 9 miles south of Wheatland along Interstate 25.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 12, 7:37 AM MST, 47 minutes earlier.
Area forecast discussion, May 12, 7:37 AM MST, 47 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
837 AM MDT Thu May 12 2022
.UPDATE...
Issued at 831 AM MDT Thu May 12 2022
We are issuing a quick update to issue a dense fog advisory for
areas between Laramie and Cheyenne and areas north of Cheyenne.
Latest webcams were showing dense fog especially near the I-80
summit and foothills. Latest visible loop is showing the low
clouds/fog stretching from Laramie to Douglas with the most dense
fog in the higher elevations. This fog may hang on for a couple
more hours before the subsidence and stronger winds from the
closed upper low begins to build into the area from the west.
&&
.SHORT TERM...(Today through Saturday night)
Issued at 330 AM MDT Thu May 12 2022
Pacific upper level low was located over southwest UT with a trough
extending into AZ. Surface lows were located over southwest WY and
northeast CO, connected by a east-west boundary. Moist northerly
flow north of the front has overspread much of the CWA, with dew
points in the 40s and lower 50s. Elevated strong convection that
developed over Converse and Niobrara counties has moved north into
northeast WY and western SD. Extensive low stratus and patchy fog
existed north of I-80.
Upper low and negatively tilted trough lift to the northeast across
WY/CO this morning, and through the Dakotas this afternoon and
evening. Both surface lows track northeast today, with the WY low
becoming the dominant feature, undergoing rapid intensification
over western ND this evening. The trailing cold front will sweep
east across the CWA today, with strong westerly low/mid level
winds developing this morning west of the Laramie Range. 700/850mb
CAG-CPR /CAG-BRX gradients rise above 60 mtrs after 12Z and remain
elevated through the afternoon, then gradually decreasing this
evening. High wind probabilities peak above 60 percent at Arlington
around midday and Bordeaux mid- afternoon. For the I-80 Summit and
South Laramie Range foothills, probabilities are 40-50 percent
this afternoon. The 00Z GFSMOS shows sustained wind speeds at 36
kt at Rawlins at 18Z and 45 kt at Laramie at 21Z. Cheyenne has 31
kt at 21Z. Think timing of high winds are on track for now. Models
do show elevated winds continuing beyond 03Z this evening at
Bordeaux, so this will need to be evaluated with the 12Z data.
Otherwise, it will be noticeably cooler with high temperatures
from the mid 50s to mid 70s. Scattered showers and isolated
thunderstorms will accompany the low pressure system and front
today, tapering off from south to north later this afternoon.
A moderately fast zonal flow aloft will prevail Friday through
Saturday downstream from a slowly amplifying upper level ridge
over the western CONUS. It will be breezy to windy Friday with
gusty westerly winds of 35 to 45 mph. Winds Saturday will not be
as strong with gusts of 25 to 35 mph. High temperatures both days
will gradually moderate through the 60s and 70s. Precipitation
chances will be negligible.
.LONG TERM...(Sunday through Wednesday)
Issued at 330 AM MDT Thu May 12 2022
Sunday...Northwest flow aloft continues as a low amplitude ridge
moves into western Wyoming. With 700 mb temperatures warming to near
10 Celsius, maximum temperatures will correspondingly increase as
well. Dry conditions continue with relatively dry low and mid levels.
Monday...Ridging aloft flattens as the flow aloft becomes more
zonal. With 700 mb temperatures rising, maximum temperatures will
correspondingly increase. Low and mid levels still look too dry for
precipitation chances.
Tuesday...Mild temperatures continue with zonal flow aloft. With a
slight increase in low and mid level moisture, isolated to scattered
afternoon and evening showers and thunderstorms are expected.
Wednesday...The flow aloft backs slightly to west southwest as
another trough aloft moves across Montana. Continued mild with 700
mb temperatures near 12 Celsius. Isolated mainly evening showers and
thunderstorms expected east of Interstate 25 where the low levels
will be slightly more moist.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 522 AM MDT Thu May 12 2022
Wyoming TAFS...VFR, except for IFR at Laramie and Cheyenne until
14Z. Wind gusts to 48 knots until 01Z, then gusts to 35 knots.
Nebraska TAFS...MVFR at Chadron until 15Z, then VFR. Wind gusts to
35 knots after 18Z.
IFR at Alliance and Scottsbluff until 15Z, then VFR. Wind gusts
to 35 knots after 15Z.
MVFR at Sidney until 14Z, then VFR. Wind gusts to 40 knots from
18Z to 02Z, then gusts to 28 knots from 02Z to 06Z.
&&
.FIRE WEATHER...
Issued at 230 AM MDT Thu May 12 2022
A Pacific low pressure system will move northeast across Wyoming and
the Dakotas during 12 to 24 hours. Strong northwesterly winds will
prevail, with gusts up to 65 mph expected over portions of southeast
Wyoming. Winds will diminish tonight, but increase on Friday.
Scattered showers and isolated thunderstorms today will end from
south to north late this afternoon and evening. Cooler temperatures
today will be followed by a gradual warmup this weekend. Minimum
humidities will range from 15 to 25 percent. Fire weather concerns
will be low due to greenup.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 9 PM MDT this evening for WYZ106-116-117.
Dense Fog Advisory until noon MDT today for WYZ116>118.
High Wind Warning until 6 PM MDT this evening for WYZ104-105-109-
110-115.
NE...None.
&&
UPDATE...REC
SHORT TERM...MAJ
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...MAJHazardous weather outlook, May 12, 3:17 AM MST, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
417 AM MDT Thu May 12 2022
WYZ104>106-109-110-115>117-131030-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
417 AM MDT Thu May 12 2022
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
A Pacific low pressure system and cold front will produce scattered
showers and isolated thunderstorms, cooler temperatures and strong
winds today. West winds may gust as high as 65 mph.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Gusty westerly winds of 40 to 50 mph are expected Friday.
Isolated afternoon and evening thunderstorms will be possible Tuesday
and Wednesday.
.Spotter information statement...
Spotter activation will not be required.
NEZ002-003-019>021-054-055-095-096-WYZ101>103-107-108-111>114-118-
119-131030-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-East Platte County-Goshen County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Central Laramie County-
East Laramie County-
417 AM MDT Thu May 12 2022
This hazardous weather outlook is for portions of western panhandle
Nebraska...east central Wyoming...south central Wyoming and southeast
Wyoming.
.DAY ONE...TODAY AND TONIGHT
A Pacific low pressure system and cold front will produce scattered
showers and isolated thunderstorms, cooler temperatures and strong
winds today. West winds may gust as high as 45 mph.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Gusty westerly winds of 30 to 40 mph are expected Friday.
Isolated afternoon and evening thunderstorms will be possible Tuesday
and Wednesday.
.Spotter information statement...
Spotter activation will not be required.
In the hours before
Special weather statement, May 12, 4:40 AM MST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
540 AM MDT Thu May 12 2022
WYZ110-115>117-121345-
North Snowy Range Foothills-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Arlington, Elk Mountain, Laramie, Bosler,
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal,
and Horse Creek
540 AM MDT Thu May 12 2022
Patchy dense fog will develop early this morning along the Interstate
80 corridor between Rawlins and Cheyenne. Visibilities will be reduced
to a quarter mile or less at times for the next few hours.
If you encounter fog, slow down and increase the distance between you
and the vehicle in front of you.
High Wind, North Snowy Range Foothills
- When
- May 12, 8:24 AM MST to 5:44 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
WYDOT mesonet station along Interstate 80 at County Road 402 measured maximum wind gusts 3 miles east-southeast of Elk Mountain at 4:12 PM MDT on the 12th. Interstate 80 between Laramie and Rawlins was closed to light, high-profile vehicles for over 8 hours.
High Wind, Laramie Valley
- When
- May 12, 10:45 AM MST to 3:53 PM MST
- Where
- Laramie Valley forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
Laramie Airport ASOS station (KLAR) measured maximum wind gust.
High Wind, Central Carbon County
- When
- May 12, 10:52 AM MST to 3:17 PM MST
- Where
- Central Carbon County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
WYDOT mesonet station along Interstate 80 at Walcott Junction (WY15) measured maximum wind gust 15 miles east of Sinclair. Rawlins Airport ASOS station (KRWL) also reported wind gust of 60 mph.
High Wind, South Laramie Range
- When
- May 12, 11:01 AM MST to 3:44 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Union Pacific Railroad mesonet station SHERWS (UR535) measured maximum wind gust 2 miles west-northwest of Buford. Multiple WYDOT mesonet stations also reported high winds with gusts 60-65 mph. Interstate 80 between Cheyenne and Laramie was closed to light, high-profile vehicles for over 7 hours.
High Wind, South Laramie Range Foothills
- When
- May 12, 11:37 AM MST to 5:09 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Union Pacific Railroad mesonet station EMKAYW (UP226) measured maximum wind gust 14 west-southwest of Cheyenne. Additionally, WYDOT mesonet station Wyo Hill along Interstate 25 measured a 58 mph gust.
High Wind, Central Laramie Range and Southwest Platte County
- When
- May 12, 1:48 PM MST to May 13, 11:18 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
WYDOT mesonet station Bordeaux (KBRX) along Interstate 25 measured maximum wind gust 9 miles south of Wheatland at 4:42 PM MDT on the 12th. Interstate 25 between Cheyenne and Wheatland was closed to light, high-profile vehicles multiple times.
High Wind, Central Laramie County
- When
- May 12, 2:42 PM MST to 3:44 PM MST
- Where
- Central Laramie County forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Cheyenne Airport ASOS station (KCYS) measured maximum wind gust. Additionally, WYDOT mesonet station Bear Creek (WY40) along Interstate 25 measured a 60 mph wind gust 8 miles south of Chugwater.
High Wind, Ferris/Seminoe/Shirley Mountains
- When
- May 12, 3:50 PM MST to 4:50 PM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Camp Creek RAWS station measured maximum wind gust 4 miles west of Muddy Gap.
High Wind, East Platte County
- When
- May 13, 12:10 PM MST to 5:44 PM MST
- Where
- East Platte County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
WYDOT mesonet station Coleman (WY1) along Interstate 25 measured maximum wind gust 13 miles south of Glendo at 2:38 PM MDT on the 13th. Interstate 25 between Wheatland and Douglas was closed to light, high-profile vehicles for over 4 hours.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in South Dakota, May 12, 20222 deaths · $876,000 · 1 in hail · 119 events
- Tornadoes and Hail in Minnesota, May 12, 20221 death · $4.7 million · EF1 · 87 events
- Hail and Damaging Winds in Nebraska, May 12, 2022$10 million · 1.75 in hail · 45 events
- Tornadoes and Hail in South Dakota, May 12, 20223 injured · EF2 · 67 events
- Flash Flooding and Hail in Michigan, May 12, 2022$3.0 million · 1 in hail · 8 events
- Tornadoes and Hail in Minnesota, May 12, 2022EF2 · 29 events
- Flash Flooding and Hail in Wisconsin, May 12, 2022$466,000 · 1.75 in hail · 15 events
- Dust Storm and Hail in Nebraska, May 12, 20221 injured · $200,000 · 1.5 in hail · 13 events
- Hail in South Dakota, May 12, 2022$160,000 · 1 in hail · 1 event
- Hail and Damaging Winds in Mississippi, May 12 to 13, 2022$78,000 · 1 in hail · 14 events
- Tornado and Damaging Winds in Iowa, May 12, 2022$63,000 · 78 kt wind · 18 events
- Hail and Damaging Winds in Nebraska, May 12, 20222.5 in hail · 53 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021958, 1021960, 1021957, 1021968, 1021972, 1021954, 1021974, 1021951, 1021956.